Oklahoma, 2003Winter Storm and Heavy Snow in Oklahoma, December 12 to 13, 2003
December 12 to 13, 2003 · NWS OUN · 31 events in 31 counties and zones
13 winter storm, 11 winter weather, 7 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 12, 3:01 AM CST, 1 hour 59 minutes earlier.
Area forecast discussion, Dec 12, 3:01 AM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
301 AM CST FRI DEC 12 2003
THE HEAVY SNOW WARNING HAS BEEN EXTENDED TO INCLUDE NORTH CENTRAL OK
AS WELL AS NORTHWEST OK. POTENTIAL STORM TOTAL SNOWFALL AMOUNTS
STILL APPEAR TO BE IN THE 6 TO 10 INCH RANGE. FARTHER SOUTH...IN A
STRIP FROM SOUTHWEST TO NORTH CENTRAL OK...IS AN AREA OF GREATER
CONCERN FOR MIXED PRECIPITATION TYPE. WARM TEMPERATURES AT 850
ACROSS SOUTHWEST TX AND AN 80 MB LAYER OF GREATER THAN ZERO
TEMPERATURE ABOVE 800 MB ON THE OUN 00Z SOUNDING ARE TWO OF THE
FACTORS. ADDITIONALLY...SOUTH WINDS IN THIS LAYER GIVE CAUSE TO
FORECAST FREEZING RAIN OR AT LEAST A MIX IN THIS STRIP FOR THIS
AFTERNOON AND EARLY EVENING. UNTIL SYNOPTIC LIFT FROM THE UPPER WAVE
VERTICALLY COOLS THIS AREA THIS EVENING MIXED PRECIPITATION IS
LIKELY. A WINTER STORM WARNING WILL COVER THIS AREA FOR LATE
AFTERNOON AND TONIGHT.
CENTRAL OK WILL REMAIN IN A WATCH FOR LATE THIS AFTERNOON AND
TONIGHT. 12Z SOUNDING DATA SHOULD HELP SIGNIFICANTLY IN DETERMINING
THE PROBABILITY OF MIXED PRECIPITATION THAT MAY OCCUR IN THIS AREA
THIS EVENING. FURTHERMORE...CENTRAL OK IS EXPECTED TO BE IN A LARGE
GRADIENT OF QPF. EVENT CONFIDENCE WAS TOO LOW EARLY THIS MORNING FOR
A WARNING OR ADVISORY TYPE.
ALL HEADLINES WILL RUN THROUGH TONIGHT AS IN THE ORIGINAL PRODUCTS.
INFLUENCE OF DRY AIR AROUND THE WEST SIDE OF THE UPPER WAVE WILL
NEED TO BE CONSIDERED LATER TODAY...BUT IT WOULD BE PREMATURE NOW TO
NOT CARRY THE WARNINGS THROUGH TONIGHT.
WITH THE FOCUS ON THE FIRST AND SECOND PERIODS...LITTLE WAS CHANGED
IN PERIODS BEYOND SATURDAY. A FEW CHANGES INCLUDED TO CLEAR SKIES
LATER SATURDAY AND SET UP SOME RADIATIONAL COOLING SATURDAY NIGHT IN
THE NORTH. MINIMUM TEMPERATURES WERE DROPPED...ESPECIALLY IN
NORTHWEST OK...WHERE THE MOST SIGNIFICANT SNOWFALL IS EXPECTED.
FCSTID = 9
OKC 36 26 36 25 / 70 90 20 00
HBR 34 24 37 24 / 70 70 10 00
SPS 38 29 40 26 / 60 40 10 00
GAG 28 19 34 21 / 99 99 10 00
PNC 31 23 34 22 / 70 99 40 00
DUA 43 32 39 27 / 70 70 30 00
.OUN...
OK...HEAVY SNOW WARNING TODAY AND TONIGHT NORTHWEST.
HEAVY SNOW WARNING LATE THIS AFTERNOON AND TONIGHT NORTH CENTRAL.
WINTER STORM WARNING THIS AFTERNOON AND TONIGHT WEST CENTRAL AND
PART OF CENTRAL.
WINTER STORM WATCH LATE THIS AFTERNOON AND TONIGHT CENTRAL
TX...NONE
Hazardous weather outlook, Dec 11, 12:05 PM CST, 16 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1205 PM CST THU DEC 11 2003
OKZ004>048-050>052-TXZ083>090-121300-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS EXPECTED.
DISCUSSION...
A COOL STABLE AIRMASS WILL REMAIN IN PLACE ACROSS THE SOUTHERN
PLAINS THROUGH TONIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST FRIDAY DEC 12.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...0 PERCENT
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT CHANCE OF A FEW THUNDERSTORMS FRIDAY ACROSS PARTS
OF SOUTHEAST AND SOUTH CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS AS A
STRONG UPPER LEVEL SYSTEM MOVES ACROSS THE SOUTHERN PLAINS.
OTHER HAZARDOUS WEATHER...
THE STORM SYSTEM THAT WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS TO
PARTS OF THE SOUTH FRIDAY... WILL ALSO LIKELY PRODUCE SNOWFALL
ACROSS MUCH OF OKLAHOMA AND NORTH TEXAS FRIDAY INTO EARLY SATURDAY.
THIS STORM IS EXPECTED TO BE MUCH STRONGER THAN THE STORM WHICH
MOVED THROUGH ON TUESDAY... WITH SIGNIFICANT SNOWFALL ACCUMULATIONS
POSSIBLE ACROSS THE NORTHERN TWO-THIRDS OF OKLAHOMA. FOR ADDITIONAL
INFORMATION...PLEASE REFER TO THE WINTER STORM WATCH ISSUED THIS
MORNING.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.
30Event by event
13 winter storm, 11 winter weather, 7 heavy snow. Local standard time, as filed.
Winter Weather, Harper
- When
- December 12, 5:00 AM CST to December 13, 1:00 AM CST
- Where
- Harper forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.789, -99.667 (the zone’s center; the record gives no point)
A winter storm caused problems across northwest Oklahoma and portions of southwest and central Oklahoma. Northwest Oklahoma received only snow. Snowfall amounts ranged from 1 to 3 inches at most locations in the area. Across portions of southwest and central Oklahoma, freezing rain caused most of the problems with icy conditions developing across the area. Many traffic accidents were reported due to icy roads. In some locations precipitation did eventually change to sleet then snow. Locations in southwest and central Oklahoma that did receive snow measured less than an inch.
Winter Weather, Ellis
- When
- December 12, 5:00 AM CST to December 13, 1:00 AM CST
- Where
- Ellis forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.218, -99.755 (the zone’s center; the record gives no point)
Winter Weather, Woodward
- When
- December 12, 5:00 AM CST to December 13, 1:00 AM CST
- Where
- Woodward forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.423, -99.265 (the zone’s center; the record gives no point)
Winter Storm, Roger Mills
- When
- December 12, 6:00 AM CST to December 13, 12:00 PM CST
- Where
- Roger Mills forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.688, -99.696 (the zone’s center; the record gives no point)
Freezing rain, sleet, and snow fell across portions of west central and central Oklahoma causing dangerous driving conditions across the area. Many traffic accidents were reported, especially along Interstate 40. Freezing rain which caused icy roads fell for several hours on Dec. 12th before the precipitation eventually changed to sleet and then snow. Interstate 40 was closed for a time due to numerous traffic accidents in a small area in western Oklahoma. One man was reported injured in one of these accidents. Snowfall accumulations varied across the area from less than an inch to 6 inches. The greatest snowfall where the mix of winter precipitation occurred fell in Kingfisher, Logan, and Payne counties where 4 to 6 inches of snow fell.
Winter Storm, Beckham
- When
- December 12, 6:00 AM CST to December 13, 12:00 PM CST
- Where
- Beckham forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.269, -99.682 (the zone’s center; the record gives no point)
Winter Storm, Blaine
- When
- December 12, 6:00 AM CST to December 13, 12:00 PM CST
- Where
- Blaine forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.875, -98.433 (the zone’s center; the record gives no point)
Winter Storm, Caddo
- When
- December 12, 6:00 AM CST to December 13, 12:00 PM CST
- Where
- Caddo forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.174, -98.375 (the zone’s center; the record gives no point)
Winter Storm, Canadian
- When
- December 12, 6:00 AM CST to December 13, 12:00 PM CST
- Where
- Canadian forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.542, -97.982 (the zone’s center; the record gives no point)
Winter Storm, Custer
- When
- December 12, 6:00 AM CST to December 13, 12:00 PM CST
- Where
- Custer forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.639, -99.001 (the zone’s center; the record gives no point)
Winter Storm, Dewey
- When
- December 12, 6:00 AM CST to December 13, 12:00 PM CST
- Where
- Dewey forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.988, -99.008 (the zone’s center; the record gives no point)
Winter Storm, Kingfisher
- When
- December 12, 6:00 AM CST to December 13, 12:00 PM CST
- Where
- Kingfisher forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.945, -97.942 (the zone’s center; the record gives no point)
Winter Storm, Lincoln
- When
- December 12, 6:00 AM CST to December 13, 12:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.703, -96.881 (the zone’s center; the record gives no point)
Winter Storm, Logan
- When
- December 12, 6:00 AM CST to December 13, 12:00 PM CST
- Where
- Logan forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.919, -97.443 (the zone’s center; the record gives no point)
Winter Storm, Oklahoma
- When
- December 12, 6:00 AM CST to December 13, 12:00 PM CST
- Where
- Oklahoma forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.552, -97.407 (the zone’s center; the record gives no point)
Winter Storm, Payne
- When
- December 12, 6:00 AM CST to December 13, 12:00 PM CST
- Where
- Payne forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.077, -96.976 (the zone’s center; the record gives no point)
Winter Storm, Washita
- When
- December 12, 6:00 AM CST to December 13, 12:00 PM CST
- Where
- Washita forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.290, -98.992 (the zone’s center; the record gives no point)
Winter Weather, Harmon
- When
- December 12, 10:00 AM CST to December 13, 12:00 PM CST
- Where
- Harmon forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.744, -99.846 (the zone’s center; the record gives no point)
Winter Weather, Cleveland
- When
- December 12, 10:00 AM CST to December 13, 12:00 PM CST
- Where
- Cleveland forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.203, -97.326 (the zone’s center; the record gives no point)
Winter Weather, Grady
- When
- December 12, 10:00 AM CST to December 13, 12:00 PM CST
- Where
- Grady forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.017, -97.884 (the zone’s center; the record gives no point)
Winter Weather, Greer
- When
- December 12, 10:00 AM CST to December 13, 12:00 PM CST
- Where
- Greer forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.936, -99.561 (the zone’s center; the record gives no point)
Winter Weather, Jackson
- When
- December 12, 10:00 AM CST to December 13, 12:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.588, -99.415 (the zone’s center; the record gives no point)
Winter Weather, Kiowa
- When
- December 12, 10:00 AM CST to December 13, 12:00 PM CST
- Where
- Kiowa forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.916, -98.981 (the zone’s center; the record gives no point)
Winter Weather, McClain
- When
- December 12, 10:00 AM CST to December 13, 12:00 PM CST
- Where
- McClain forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.009, -97.444 (the zone’s center; the record gives no point)
Winter Weather, Pottawatomie
- When
- December 12, 10:00 AM CST to December 13, 12:00 PM CST
- Where
- Pottawatomie forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.207, -96.948 (the zone’s center; the record gives no point)
Heavy Snow, Woods
- When
- December 12, 10:00 AM CST to December 13, 10:00 AM CST
- Where
- Woods forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.767, -98.865 (the zone’s center; the record gives no point)
Heavy snow fell across portions of northern Oklahoma starting in the afternoon and continuing overnight into the morning hours. Much of the area received 4 to 8 inches of snow with greater amounts falling across north central Oklahoma in Grant and Garfield and parts of Kay and Noble counties. The largest snowfall reported was 5 W of Jefferson where 12 inches of snowfall fell. The next highest report was 11 inches in Medford, Nash, and Deer Creek. This snow caused numerous accidents and business closings across the area.
Heavy Snow, Alfalfa
- When
- December 12, 10:00 AM CST to December 13, 10:00 AM CST
- Where
- Alfalfa forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.731, -98.324 (the zone’s center; the record gives no point)
Heavy Snow, Garfield
- When
- December 12, 10:00 AM CST to December 13, 10:00 AM CST
- Where
- Garfield forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.379, -97.783 (the zone’s center; the record gives no point)
Heavy Snow, Grant
- When
- December 12, 10:00 AM CST to December 13, 10:00 AM CST
- Where
- Grant forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.796, -97.786 (the zone’s center; the record gives no point)
Heavy Snow, Kay
- When
- December 12, 10:00 AM CST to December 13, 10:00 AM CST
- Where
- Kay forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.818, -97.144 (the zone’s center; the record gives no point)
Heavy Snow, Major
- When
- December 12, 10:00 AM CST to December 13, 10:00 AM CST
- Where
- Major forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.312, -98.536 (the zone’s center; the record gives no point)
Heavy Snow, Noble
- When
- December 12, 10:00 AM CST to December 13, 10:00 AM CST
- Where
- Noble forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.389, -97.230 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Washington, December 12, 20031 death · 2 injured · 1 event
- Flooding in Maine, December 12, 2003$100,000 · 2 events
- Heavy Snow in New York, December 12, 2003$35,000 · 3 events
- Winter Storm in Kansas, December 12 to 13, 200318 events
- Heavy Rain in Oregon, December 12 to 14, 200314 events
- Winter Storm in Kansas, December 12 to 13, 20038 events
- Winter Storm in Kansas, December 12 to 13, 20035 events
- Heavy Snow in Idaho, December 12 to 14, 20034 events
- Heavy Snow in Oklahoma, December 12 to 13, 20034 events
- Winter Storm in Arkansas, December 12 to 13, 20034 events
- Flooding in Oregon, December 12 to 14, 20033 events
- Winter Storm and Heavy Snow in Idaho, December 12 to 14, 20033 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328795, 5328796, 5328797, 5328210, 5328211, 5328348, 5328349, 5328350, 5328351, 5328352, 5328353, 5328354, 5328355, 5328356, 5328357, 5328358, 5328798, 5328799, 5328800, 5328801, 5328802, 5328803, 5328804, 5328805, 5329340, 5329341, 5329342, 5329343, 5329344, 5329345, 5329346.